A 20-year-old college student was seen for fatigue and an upper respiratory infection and started on amoxicillin for a sore throat. Six days later she broke out with a red rash all over her body (Figure 212-1). She went to see her family physician back home with the rash and lymphadenopathy. A monospot was drawn and found to be positive. This morbilliform rash (like measles) is typical of an amoxicillin drug eruption in a person with mononucleosis. Amoxicillin was stopped, and diphenhydramine was used for the itching.
Amoxicillin rash in a young woman with mononucleosis. This is a morbilliform eruption. (Reproduced with permission from Richard P. Usatine, MD.)
Cutaneous drug reactions are the visible skin manifestations of a drug hypersensitivity and can present in a wide myriad of dermatosis. This includes the most common manifestation as a morbilliform exanthem but also includes urticaria/angioedema, acneiform or pustular, fixed drug eruption, eruptions, and the Stevens-Johnson syndrome/toxic epidermal necrolysis (SJS/TEN) spectrum. The primary morphology often elucidates a typical time course for its occurrence which can help identify the culprit drug for discontinuation. One should also quickly identify the more serious life-threatening drug-induced conditions or severe cutaneous adverse reactions (SCARs).
Drug hypersensitivity may be defined as symptoms or signs initiated by a drug exposure at a dose normally tolerated by non-hypersensitive persons.1 An adverse drug reaction (ADR) is defined by the World Health Organization as a noxious and unintended response to a drug at doses and indications normally used for treatment. They can be a predictable side effect of the pharmacologic action of the drug, type A (80%), or as an idiosyncratic reaction, which occurs only in susceptible patients, type B (10%–15%).2 Cutaneous drug reactions range from mild skin eruptions (e.g., exanthem, urticaria, and angioedema) to SCARs, the latter category including acute generalized exanthematous pustulosis (AGEP); drug reaction with eosinophilia and systemic symptoms (DRESS), also known as drug-induced hypersensitivity syndrome (DIHS); SJS; and TEN.3 Other serious adverse reactions include anticoagulant-induced skin necrosis, drug-induced vasculitis, and generalized fixed drug eruption. Features suggestive of a complicated or severe SCAR include fever, facial swelling, bullae or skin shedding, mucosal involvement, and systemic symptoms.4
Cutaneous adverse reactions, drug reactions, medication reactions, adverse effects to drugs, hypersensitivity reactions.
Cutaneous drug reactions are common complications of drug therapy occurring in 2% to 3% of hospitalized patients.5
One study found that 4% to 5% of all adverse drug reactions were manifested in the skin.5 Approximately 1 in 6 adverse drug reactions represents drug hypersensitivity and can be either allergic or non–immune-mediated (pseudoallergic) reactions.2
Maculopapular eruptions, also known as exanthematous drug eruptions, are the most frequent of all ...